Oregon, 2014Rip Current in Oregon, July 22, 2014
July 22, 2014 · NWS PQR · 1 event in 1 county or zone
Two men were swept into the ocean by rip currents at different beaches in Seaside around 5:20 pm on July 22nd, 2014. One man was rescued and refused medical attention.
- Deaths
- 1
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two men were swept into the ocean by rip currents at different beaches in Seaside around 5:20 pm on July 22nd, 2014. One man was rescued and refused medical attention. The other man was unable to be revived after being pulled out of the ocean.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Jul 22, 1:02 PM PST, 4 hours 18 minutes earlier.
Area forecast discussion, Jul 22, 1:02 PM PST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
202 PM PDT TUE JUL 22 2014
.SYNOPSIS...A LOW PRESSURE SYSTEM WILL BRING AN INCREASING THREAT
OF RAIN SHOWERS AND EVEN A FEW THUNDERSTORMS TO THE AREA TONIGHT AND
ESPECIALLY WEDNESDAY. AFTER A CLOUDY AND WET START TO
WEDNESDAY...EXPECT A MIX OF SUNSHINE AND SHOWERS IN THE AFTERNOON.
DRIER AND MORE SUMMER-LIKE TEMPERATURES ARE EXPECTED TO ARRIVE LATE
THURSDAY AND FRIDAY...BEFORE TEMPERATURES PUSH 90F LATE IN THE
WEEKEND.
&&
.SHORT TERM...THIS EVENING...A VORT MAX...APPARENT IN WATER VAPOR
SATELLITE IMAGERY...NEAR THE BAY AREA WILL LIFT NORTHEASTWARD THIS
AFTERNOON AND EVENING INTO SOUTH CENTRAL OREGON. VISIBLE SATELLITE
IMAGERY SHOWS FAIRLY EXTENSIVE CLOUD COVER OVER THE EASTERN HALF OF
THE FORECAST AREA WITH A FEW BREAKS CREEPING INTO THE CASCADES. A
DESTABILIZING LOWER ATMOSPHERE AND LIFT AHEAD OF THE AFOREMENTIONED
VORT MAX SHOULD ALLOW THUNDERSTORMS TO DEVELOP ACROSS SOUTH CENTRAL
OREGON THIS AFTERNOON. IN FACT...CONVECTION IS BEGINNING TO FIRE
EAST OF THE CENTRAL OREGON CASCADES NEAR BEND. WITH ADDITIONAL
HEATING THIS AFTERNOON...EXPECT SOME OF THIS CONVECTION TO BEGIN
DEVELOPING JUST TO THE WEST OF THE CREST...BUT THERE STILL REMAINS
UNCERTAINTY IN HOW MUCH...IF ANY...WILL DEVELOP. THE LATEST RAP
GUIDANCE SUGGESTS A FEW THUNDERSTORMS WILL BE POSSIBLE LATE THIS
AFTERNOON OVER THE LANE AND LINN COUNTY CASCADES...BUT IF THE
CURRENT MID LEVEL CLOUDS LINGER TOO MUCH LONGER THIS
AFTERNOON...SURFACE BASED CONVECTION WILL LIKELY STAY ENTIRELY EAST
OF OUR FORECAST AREA. THE LATEST HRRR SUPPORTS THE LATTER IDEA. IT
SHOULD BE NOTED THAT IF ANY STORMS DO BREAK THE CAP ON OUR SIDE OF
THE CREST...40-45 KT OF 0-6KM BULK SHEAR AND CAPE VALUES BETWEEN 500-
750 J/KG WILL AID STORM ORGANIZATION. FREQUENT LIGHTNING...AND
POSSIBLY MARGINALLY SEVERE HAIL AND DAMAGING WINDS WOULD BE THE
PRIMARY THREATS OF CONCERN IF STORMS WERE TO MATERIALIZE.
AGAIN...THE MOST LIKELY AREA TO EXPERIENCE SUCH STORMS IS PRIMARILY
NEAR THE CASCADE CREST...SOUTH OF MOUNT JEFFERSON.
FOR TONIGHT...THE LARGE SHORTWAVE TROUGH CURRENTLY NEAR 135W...DUE
WEST OF OREGON...WILL ELONGATE FURTHER TONIGHT...TURNING THE MID
LEVEL FLOW OVER NORTHWEST OREGON SLIGHTLY MORE SOUTHERLY. THE NAM
BRINGS A PIECE OF THE VORT MAX/PV ANOMALY NEAR 130W AND 35N ACROSS
THE AREA LATE TONIGHT. WITH NEGATIVE THETAE LAPSE RATES BETWEEN
700-500MB ADVECTING INTO THE REGION...AND REGION BEING IN THE RIGHT
ENTRANCE/LEFT EXIT REGION OF TWO UPPER LEVEL JETS...WE MAY SEE
SHOWERS AND EVEN A FEW ELEVATED THUNDERSTORMS SPREAD NORTHWARD ACROSS
WESTERN OREGON LATE TONIGHT. HOWEVER...CONFIDENCE IS LOW SO THE
THUNDER MENTION WAS LIMITED TO A SLIGHT CHANCE. THE LATEST HRRR
KEEPS THE BULK OF THE ACTIVITY RIGHT ALONG THE CASCADE CREST AND
POINTS EAST...BUT GIVEN THE PATTERN WILL KEEP THE MENTION IN THE
FORECAST.
THE PREVIOUSLY MENTIONED ELONGATING SHORTWAVE TROUGH NEAR 135W WILL
BEGIN TO PUSH EAST-NORTHEASTWARD ACROSS THE AREA WEDNESDAY. STRONG
MID LEVEL FRONTOGENESIS SHOULD LEAD TO A FAIRLY ORGANIZED NORTH-SOUTH
ORIENTED BAND OF RAIN MOVING EASTWARD INTO THE OREGON COAST WEDNESDAY
MORNING. SOME MODEST MID LEVEL INSTABILITY COUPLED WITH THE DYNAMICS
MAY LEAD TO A FEW LIGHTNING STRIKES ALONG THE FRONT...PARTICULARLY
OVER THE COASTAL WATERS AND NEAR THE COAST LATE TONIGHT INTO
WEDNESDAY MORNING.
THE BAND OF RAIN SHOULD PUSH EASTWARD ACROSS THE AREA WEDNESDAY
MORNING. SUBSIDENCE BEHIND THE MID LEVEL FRONT MAY LEAD TO A RATHER
ABRUPT END TO THE RAIN/CLOUDS EARLY TO MID WEDNESDAY AFTERNOON.
HOWEVER...ANY CLEARING WILL NOT LAST LONG...AS THE LOWER ATMOSPHERE
SHOULD DESTABILIZE QUICKLY...AND A SPRING-LIKE PATTERN OF SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS WILL LIKELY ENSUE LATE WEDNESDAY
AFTERNOON AND EARLY EVENING. THE GREATEST INSTABILITY WILL BE OVER
THE NORTHERN HALF OF THE FORECAST AREA SO THE MENTION OF THUNDER WAS
INCREASED TO CHANCE WORDING.
WITH A SURFACE LOW PRESSURE LINGERING JUST OFF THE SOUTHWEST
WASHINGTON COAST WEDNESDAY THERE MAY BE A TENDENCY FOR SURFACE WINDS
IN THE WILLAMETTE VALLEY AND ALONG THE LOWER COLUMBIA RIVER TO HAVE A
BIT MORE OF A S TO SSE COMPONENT THAN OTHERWISE EXPECTED. COMBINED
WITH WSW WINDS OF 25 KT AT 900MB AND 40KT AT 500MB...A RAPIDLY
STRENGTHENING UPDRAFT COULD ROTATE BRIEFLY. HOWEVER...CONFIDENCE IS
VERY LOW IN THIS ACTUALLY OCCURRING SOMEWHERE WITHIN THE CWA...BUT
IT WILL STILL BE WORTH MONITORING. THE MORE EXPECTED HAZARDS...
GUSTY WINDS AND SMALL HAIL WERE ADDED TO THE THUNDER WORDING IN THE
GRIDS.
ON THE FIRE FRONT...MOST LOCATIONS ACROSS THE FORECAST AREA SHOULD
SEE WETTING RAINS OF A QUARTER TO HALF INCH WITH A FEW LOCATIONS
LIKELY PUSHING AN INCH OF RAIN...PARTICULARLY ACROSS SOUTHWEST
WASHINGTON. IT SHOULD BE NOTED WETTING RAINS ARE LESS LIKELY TOWARDS
LANE COUNTY...BUT CERTAINLY APPEAR POSSIBLE WEDNESDAY.
EXPECT A DRYING TREND WEDNESDAY NIGHT INTO THURSDAY BEFORE MORE
SEASONABLE WEATHER RETURNS FRIDAY. /NEUMAN
.LONG TERM...HIGH PRESSURE WILL BUILD WESTWARD ACROSS THE CONUS
AMPLIFYING AN UPPER-LEVEL RIDGE THAT WILL SET UP OVER THE
NORTHWESTERN U.S. THIS WILL INCREASE TEMPERATURES BACK TO ABOVE
NORMAL OVER THE WEEKEND. THERE IS A POSSIBLE DISTURBANCE THAT COULD
MOVE THROUGH AS EARLY AS SUNDAY NIGHT...BUT MUCH UNCERTAINTY EXISTS
IN THE TIMING OF THIS SYSTEM AND LOCATION. -MCCOY
&&
.AVIATION...GENERALLY VFR THIS AFTERNOON WITH MOSTLY CLEAR SKIES N
OF A K6S2-KKLS LINE. S OF THIS LINE IS ALSO VFR BUT WITH SCT-BKN
CLOUD DECK GENERALLY ABOVE 6000 FT. THE EXCEPTIONS ARE A FEW LOCAL
MVFR POCKETS ASSOCIATED WITH SHOWERS...AND ALONG THE IMMEDIATE COAST
WHERE LIFR MARINE STRATUS HAS SURGED N FROM K6S2 TO JUST N OF KONP.
EXPECT TRENDS TO PERSIST UNTIL TONIGHT WHEN RAIN ASSOCIATED WITH
APPROACHING LOW PRESSURE SYSTEM MOVES INTO THE REGION STARTING
AROUND 10Z. EXPECT CIGS TO LOWER AFT 12Z...WITH MVFR CIGS AROUND
2000 FT POSSIBLE. LOCAL POCKETS OF IFR POSSIBLE IN HEAVIER
RAIN...AND ALONG THE COAST. HIGHER TERRAIN AND MOUNTAINS OBSCURED
TONIGHT THROUGH MID MORNING WED.
KPDX AND APPROACHES...EXPECT VFR TO CONTINUE THROUGH THIS EVENING
WITH SCATTERED CLOUDS AROUND 3000 FT AND AN OVERCAST DECK ABOVE 5000
FT. SOME LIGHT RAIN POSSIBLE...BUT EXPECT RAIN TO INCREASE AFT 12Z
WITH CIGS LOWERING TO LOW VFR TO HIGHER MVFR. CANNOT RULE OUT SOME
THUNDER DEVELOPMENT OVER ERN APPROACHES THIS EVENING...OR OVER MUCH
OF THE OPS AREA TOMORROW AFTERNOON...BUT NOT ENOUGH CONFIDENCE TO
INCLUDE IN TAF FOR NOW. CULLEN
&&
.MARINE...RELATIVELY QUIET CONDITIONS OVER THE WATERS CONTINUE
TONIGHT AS THE SURFACE GRADIENT REMAINS WEAK IN BETWEEN
SYSTEMS...KEEPING WINDS 15 KT OR LESS. SEAS REMAIN 3-4 FT TODAY WITH
A CONTINUED SMALL W-NW SWELL.
A LOW PRES SYSTEM WILL PASS THROUGH THE WATERS LATE TONIGHT INTO
WED. MODELS HAVE TRENDED TO INDICATE THE POTENTIAL FOR MARGINAL
SMALL CRAFT WINDS TOMORROW AFTERNOON...BOTH S WINDS ALONG THE
COASTAL INNER WATERS AND ALSO OVER MUCH OF THE WATERS AS THE SURFACE
LOW PUSHES ACROSS. CONFIDENCE REMAINS SOMEWHAT LOW AT THIS TIME
HOWEVER SO WILL LET NEXT SHIFT EVALUATE NEXT MODEL CYCLE BEFORE
POTENTIALLY RAISING THE SMALL CRAFT ADVISORY. LATER THIS WEEK...HIGH
PRES REDEVELOPS OVER NE PAC AS THERMAL LOW PRES BUILDS OVER N
CALIFORNIA. THIS WILL BRING A RETURN TO GUSTY N WINDS AND STEEP WIND
DRIVEN SEAS...PARTICULARLY IN THE LATE AFTERNOON AND EVENING
HOURS...FRI THROUGH THE WEEKEND. CULLEN
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WA...NONE.
PZ...NONE.
&&
MORE WEATHER INFORMATION ONLINE AT...HTTP://WEATHER.GOV/PORTLAND
INTERACT WITH US VIA SOCIAL MEDIA
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.PORTLAND.GOV
WWW.TWITTER.COM/NWSPORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON
FROM THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS
COMMONLY REFERRED TO AS THE FORECAST AREA.
COMMONLY REFERRED TO AS THE FORECAST AREA.
In the hours before
Special weather statement, Jul 22, 5:07 PM PST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
607 PM PDT TUE JUL 22 2014
ORZ013-230115-
CASCADES IN LANE COUNTY OR-
607 PM PDT TUE JUL 22 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LANE COUNTY UNTIL
615 PM PDT...
AT 605 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTH OF EAST LEMOLO CAMPGROUND...OR 25
MILES SOUTHEAST OF OAKRIDGE...MOVING NORTH AT 35 MPH.
FREQUENT LIGHTNING...WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL CAN
BE EXPECTED WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN LANE
COUNTY.
IN OREGON THIS INCLUDES STATE HIGHWAY 58 BETWEEN MILE MARKERS 48 AND
62.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4345 12231 4369 12225 4362 12200 4361 12201
4356 12213 4352 12215 4351 12213 4345 12215
4344 12214 4344 12231
TIME...MOT...LOC 0105Z 199DEG 32KT 4344 12218
LRSpecial weather statement, Jul 22, 5:18 PM PST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
618 PM PDT TUE JUL 22 2014
ORZ013-230215-
CASCADES IN LANE COUNTY OR-
618 PM PDT TUE JUL 22 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LANE COUNTY UNTIL 715 PM
PDT...
AT 617 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WALDO LAKE...OR 15 MILES EAST OF OAKRIDGE...
MOVING NORTH AT 30 MPH.
FREQUENT LIGHTNING...WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL WILL
BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HILLS CREEK RESERVOIR...WALDO LAKE...BELKNAP SPRINGS...COUGAR
RESERVOIR...MCKENZIE BRIDGE AND MCCREDIE SPRINGS.
THIS INCLUDES THE FOLLOWING HIGHWAYS IN OREGON...
STATE HIGHWAY 58 BETWEEN MILE MARKERS 39 AND 62.
STATE HIGHWAY 126 FROM EUGENE TO MCKENZIE BRIDGE BETWEEN MILE
MARKERS 43 AND 55.
STATE HIGHWAY 126 FROM MCKENZIE BRIDGE TO THE SANTIAM HIGHWAY
BETWEEN MILE MARKERS 15 AND 19.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4423 12230 4425 12179 4410 12177 4405 12180
4404 12184 4400 12182 4396 12186 4392 12186
4391 12192 4386 12197 4363 12197 4356 12213
4344 12214 4344 12249
TIME...MOT...LOC 0117Z 185DEG 24KT 4372 12217
LRRip Current, Northern Oregon Coast
- When
- July 22, 5:20 PM PST to 5:30 PM PST
- Where
- Northern Oregon Coast forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
The Seaside Fire and Rescue received two seperate calls within 2 minutes of eachother to rescue a man that has been swept to sea by strong ocean currents in Seaside, OR. One man was pulled out of the ocean by 4 rescuers, and walked away with no known injuries. The other man was dragged 3 blocks south by the current, and did not survive. The seas were 3 feet around 11 seconds.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, July 22, 20141 death · 2 injured · 1 event
- Excessive Heat and Heat in Nevada, July 22 to 23, 20141 death · 2 events
- Rip Current in New York, July 22 to 23, 20141 death · 1 event
- Tornado and Flash Flooding in Mississippi, July 22 to 23, 2014$917,000 · EF0 · 13 events
- Hail and Heavy Rain in Nebraska, July 22 to 23, 2014$102,000 · 2.75 in hail · 5 events
- Hail and Damaging Winds in Nebraska, July 22, 2014$40,000 · 1 in hail · 3 events
- Hail and Damaging Wind in Nebraska, July 22 to 23, 2014$25,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Montana, July 22, 20142.5 in hail · 27 events
- Hail in South Dakota, July 22, 2014$19,000 · 2.25 in hail · 11 events
- Heat in Wisconsin, July 22, 201411 events
- Hail and Damaging Winds in Montana, July 22 to 24, 20141.75 in hail · 10 events
- Flash Flood and Hail in Wyoming, July 22, 2014$1,000 · 1.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522104.